Incontinence

Updated 19 July 2016

Bladder matters

Illness, injury, age and medication - any of these can lead to difficulties such as infection or incontinence. CyberDoc answers your questions concerning bladder matters.

0

Illness, injury, age and medication - any of these can lead to bladder difficulties such as infection or incontinence.  CyberDoc answers questions concerning bladder matters.

Q:  Urinary tract infection

I have my fourth urinary tract infection in 3 years - it has been going on now for 2 weeks. The doctor put me on a five day course of Avelox which ended Saturday, and I went in today to have a urine test.  It is worse than before the medicine, with even more protein and blood in the urine.   

The previous one I had 5 months ago and he put me on Cipro which did nothing, then Cipro again and nothing, then a single sachet of some powder that cost a fortune – still no improvement.  When I went for colon surgery two days later I still had the UTI and the antibiotics they injected into the IV line to prevent infection cleared it up.  But now, 5 months, later it's back again. I am 50, had a hysterectomy 2 years ago (still have ovaries), and I am menopausal. I do not have a prolapsed bladder as that was checked out 5 months ago as the doctor thought that might be the cause.

Why does the infection keep on coming back and why are Cipro, Avelon etc not clearing it up? Each time there is blood and protein, today it's present in higher rates that before.  I take Myprodol to help with the burning pain so I can sleep at night, but still wake up, on average, 3 times a night due to urgency/discomfort. Please help me.

A: You may need to see an urologist/nephrologist for further tests. Blood and protein in the urine can be a sign of kidney disease like nephritis or nephrosis. They should also send a urine sample to the lab to culture to see if they can identify any specific bacteria, and if found, test the sensitivity to antibiotics, so that one knows what to prescribe.

Q:  Urine dribbling

I am a 40-yearold male and lately I experience some "dribbling" after I empty my bladder.
It is becoming embarrassing as it soaks my pants. Could this be caused by my prostate?
And is there any medication that I could take to have better bladder control?

A:  Yes, it is probably an enlarged prostate and yes there are medications one can take for it like Proscar. You should please see your doctor for a PSA blood test and examination of the prostate and he will then either put you on medication or refer you to an urologist if the prostate is too big to be treated with medication alone.

Q:  Abominal and bladder pain

I am at my wits' end doctor, please help.  Four weeks ago I started with symptoms of a urinary tract infection, which the doctor confirmed.

Although the infection cleared with antibiotics, there was no improvement in the pain I am experiencing in my stomach, both when urinating and when not urinating. They also picked up microscopic haematuria on urine culture (but no infection).

I have since had abdominal ultrasounds, abdominal X-rays, and abdominal CT scan with nothing showing (apparently I am normal). Oh, and I also had a cystoscopy last week – the doctor said that my bladder is perfect, but he did say he had to stretch my urethra - he doesn't talk much and said I must see him in a month again.

Why did he stretch my urethra? I am still having abdominal pain all day (which is only relieved with urispas, I must add).  I can feel the pain anywhere from my navel down to the opening of the hole where I urinate from, and sometimes it feels like my vagina as well (I am not sure if it's in my pelvis or closer around my navel...it just seems all over and worse when I have my period (but its not period pains).

I have seen my gynae twice in the past 2 months and all is 100% (also had scan last week of all these organs), plus vaginal culture, pap smears, internals etc. Everyone is saying I am fine, but I am in pain. It never wakes me up, but starts soon after I get to work and then seems to lessen when I get home and have a glass of wine. I am so scared they are missing something.... Why can't they find the problem? I don't want to live like this! I am 34-year-old female.

A:  Find out from your doctor if he suspects that it is interstitial cystitis? That is maybe why he stretched the urethra.

If it is, taking a low dose tricyclic antidepressant at night may help (for the pain, not for depression!) as it modifies the way your brain experiences pain.

Q:  Bladder pain after sex

After having intercourse with my partner, about 12 hours later I get a pain in lower abdomen or bladder - what could this be?

A:  You may have a bladder infection or prostatitis. Have your urine checked and maybe let your doctor also check your prostate for swelling and tenderness. You may need antibiotics.

Q:  Small bladder

For about the last 2 years, I've needed to urinate a lot when I have something to drink. If I have a cup coffee I will have to go 4/5 times in a short space of time. I also have to get up during the night at least twice to go to the toilet. I went to the doctor, he said I had a mild bladder infection and gave me tablets which didn't help at all.

A:  There is nothing wrong with your bladder function. Coffee is a mild diuretic and will cause more frequent urination. Waking up twice at night to empty your bladder is very healthy and not a sign of any pathology.

Q:  Bilharzia

Please can you tell me how the eggs of the bilharzia parasite can be removed from the bladder?

A:  If the bilharzia is treated with medication the remains of the parasite are absorbed by the body or become calcified and inert. It is not necessary to remove it as it won't do any harm. You may see it on X-ray in some instances.

Q:  Leaky bladder

I'm a 30-year-old active female and I've never been pregnant. I'm an avid runner with an embarrassing problem. My gynaecologist told me last year that I need to go for an operation to rectify my leaky bladder, but I don't have medical aid and definitely don't have the money for such an op. I try and empty my bladder as much as possible before running, but sometimes not even that works. I don't know whether I should start running with a pad or something ... it's so gross.  Is there anything I can do to at least not end up with a wet spot in my crotch?

A:  If an operation is the only remedy, you may need to wear an incontinence pad when running. However, at your age I would suggest that you see an urologist for a full and proper evaluation before you contemplate operation - there are various reasons why a bladder leaks, it could be an over sensitive bladder muscle, a sphincter that does not close properly or the bladder that "sags" due to muscle weakness.

More info:

Send your questions to CyberDoc

Visit the Kidney and Bladder Centre

(Joanne Hart, Health24, April 2011)  

 

Read Health24’s Comments Policy

Comment on this story
0 comments
Comments have been closed for this article.

Ask the Expert

This forum is temporarily closed.
Incontinence Expert

Prenevin Govender completed his MBChB at the University of Cape Town in 2001. He obtained his Fellowship of the College of Urologists in 2009 and graduated with distinction for a Masters in Medicine from the University of Cape Town in 2010. His special interests include laparoscopic, pelvic organ prolapse and urinary incontinence surgery. He consults full-time at Life Kingsbury Hospital in Claremont.

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules